Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 45, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 30, 2002, 5:10 PM CDT for Henry County, Alabama. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2002, 5:10 PM CDT (22:10 UTC)
- Expired
- Apr 30, 2002, 6:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Tallahassee, FL
- Area
- Counties, with a storm outline in the text
County Henry County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 5:35 PM CDT | Hail 1.75 | Abbeville, AL | Numerous reports of golfball size hail by the Henry County Sheriff. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 883 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
368 WUUS52 KTAE 302210 SVRTLH ALC067-302300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 509 PM CDT TUE APR 30 2002 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN HENRY COUNTY IN ALABAMA * UNTIL 600 PM CDT... * AT 509 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 6 MILES NORTHWEST OF LAWRENCEVILLE...OR ABOUT 12 MILES NORTH OF ABBEVILLE...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SCREAMER BY 515 PM CDT... ABBEVILLE MUNI AIRPORT BY 520 PM CDT... SHORTERVILLE BY 535 PM CDT... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3183 8529 3169 8543 3144 8509 3172 8511 .END 16-DYE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:00 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Apr 30, 2:00 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 300 PM EDT TUE APR 30 2002 CURRENTLY: PARTLY CLOUDY SKIES WITH MANY SITES REPORTING 5-7 MILES IN HAZE. OUTFLOW BOUNDARY PUSHING INTO NRN FLA FROM ADJ GEORGIA. DISCUSSION:AT UPPER LEVELS...UPPER TROF MOVING OFF ERN CANADA... UPPER LOW MOVING ENE FROM CNTRL CALIF..EWD TOWARDS GREAT BASIN AND THEN NE TOWARDS GREAT LAKES. HIGH MOVED OFF OLD MEX TOWARDS GULF WITH PERSISTENT AND FAST WNW FLOW ACROSS THE SE CONUS. SEVERAL VORTS ROLLING AROUND THE RIDGE AND ACROSS MAINLY NRN SXNS OF CWFA NEXT FEW DAYS. AT SURFACE...NEARLY STATIONARY FRONT FROM AROUND FERNANDINA BEACH W THRU NCNTRL ALA. LATEST GUIDANCE LESS BULLISH ON SEVERE OR EVEN STRONG STORMS THIS EVENING OR TONIGHT. STILL...RADAR SHOWS CONVECTION JUST N AND W OF CWFA. QUESTION IS HOW FAR S CONVECTION WILL DRIFT. LAPS GUIDANCE STILL SHOWS UNSTABLE LIFTED INDICES AND CAPE SOUTH OF BOUNDARY IN WARM SECTOR AND SELS HOLDING ON TO SLIGHT RISK FOR ALL OUR CWFA. WITH LATE DEVELOPING SEA BREEZES AND ANY OUTFLOW BOUNDARIES THAT KEEP TOGETHER WILL KEEP SCT EVENING SHWRS/TSTMS N HALF AND WDLY SCT CONVECTION S HALF. FORECAST:WILL USE 4 ZONE ZFP WITH THIS EVENING AND TONIGHT SUBDIVIDED TO ACCOUNT FOR ABOVE CONVECTION. AS SURFACE LOW NE OKLAH MOVES EWD...FRONT WILL DRIFT NWD TO MISS-TENN VALLEY OVERNIGHT AND UPPER HIGH BUILDS EWD INTO NE GULF SO NEXT FEW DAYS LOOK WARM AND DRY. AGAIN...APRIL 2002 WILL GO DOWN AS THE WARMEST ON RECORD FOR TALLAHASSEE. WITH SW FLOW PERSISTING...UNSEASONABLY WARM TEMPS AND A DRY AIRMASS CONT WITH NEAR RECORD TEMPS NEXT FEW DAYS. MODELS IN VERY GOOD AGREEMENT AND WILL BLEND. RECORD HIGHS FOR WEDNESDAY TLH 95 1990 ABY 94 1990 DHN 92 1990 AQQ 89 1943 PFN 92 1959 EXTENDED:ABOVE MENTIONED CALIFORNIA LOW WILL HELP DRAG NEXT COLD FRONT SEWD..NOW ACROSS PLAINS STATES...AND WILL APPROACH SE ALA PREDAWN HOURS OF FRIDAY AND MOVE ACROSS REST OF CWFA ON FRIDAY B4 STALLING AND DISSIPATING ACROSS MARINE AREA FRI NIGHT INTO SATURDAY. THUS SCT POPS FOR FRIDAY. THIS WILL USHER IN COOLER TEMPS FRI INTO WEEKEND. MARINE:ONE ZONE FITS ALL WITH LIGHT SW FLOW AND SEAS AOB 2 FEET NEXT FEW DAYS B4 SLOWLY INCREASING AHEAD OF THE NEXT BOUNDARY. FIRE WX:FIRE WX WATCH REMAINS IN EFFECT FOR WED AFTN DUE TO HIGH DISPERSION. PRELIM NUMBERS: TLH 067/093 068/093 2-0- PFN 072/085 074/086 2-0- DHN 069/091 070/092 3-0- ABY 068/091 069/092 4-0- VLD 067/093 067/092 3-0- .AL...NONE. .GA...NONE. .FL...FIRE WX WATCH WED AFTN FOR HIGH DISPERSION. BLOCK
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 5:58 PM CDT | Severe Thunderstorm Warning | TAE | Henry | 47 min |
| Apr 30, 6:00 PM CDT | Severe Thunderstorm Warning | TAE | Henry | 45 min |
| Apr 30, 6:01 PM CDT | Severe Thunderstorm Warning | TAE | Henry | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.